News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Elevated GGT - pain on right side


 scouser - Fri Mar 09, 2007 2:20 pm

Hello I'm a 42 yr old male. Just after Christmas I was told my GGT was 124 and to abstain from alcohol which i have been to this day.
Only drank at weekend so its not really a problem, last month GGT was 84. Went back to my doctor this week for another blood test.
Over the past few weeks have developed a pain on my right side which comes and goes but can be quite sharp when it strikes. Doesn't seem to bother me lying down or sleeping. A dull toothache type feeling is present most of the time.
When I told my doctor about this ache he examined my stomach area and he thought he could feel some of my liver beneath my ribs.
Appetite is great,no tiredness and regular bowel movements that look OK
I'm seeing a gastroenterologist next week but I must admit I'm starting to stress myself out about this.
I did a stupid thing of looking up the liver and ggt symptoms and now I'm panicking.
Any guidance would be greatly received.
Thanks
 Dr. Chan Lowe - Fri Mar 09, 2007 4:24 pm

User avatar You may be experiencing symptoms of gallbladder stones. Typically if a stone is blocking part of the bile duct the GGT will rise. Also, the alkaline phosphatase will rise.

Gallbladder pain is generally in the right upper abdomen where the liver is and often is made worse by eating since this causes the gallbladder to contract.

An ultrasound can be done to look for gallstones. Also if there is a question as to a possible infection of the gallbladder other tests can be done.

Follow up with your doctor is important.

Best wishes.
 Dr. Yasser Mokhtar - Fri Mar 09, 2007 4:26 pm

User avatar Dear scouser,

An elevated ggt is very sensitive to any liver cell damage even if it was very minor.

You did not mention anything about your other liver functions and other liver enzymes.

Alcohol is at the top of the list that can cause elevation in the ggt.

Besides alcohol medications are the number two cause.

Are you taking any medications, any herbal medicines, any supplementations? What kind of a job do you do? Are you exposed to anything that might harm your liver?

The pain that you are describing could be related to your gall bladder as well.

i think the best approach is to repeat your liver enzymes and liver functions again, abstain from alcohol completely even on weekends, stop all supplementations, if you are taking any medications, don't stop taking any prescription medications unless you consult with your doctor first.

In addition, the gastro-enterologist might ask for an ultrasound of the liver to make sure it looks ok. In addition, she/he might want to make sure that you don't have any hepatitis, so, a hepatitis panel may be in order as well.

i don't think that there is any need to worry at this point. Isolated elevation of ggt is sometimes considered non-specific and as long as the other liver enzymes are not elevated, some would just watch it.

Thank you very much for using our website http://doctorslounge.com and I hope that this information helped.

Yasser Mokhtar, M.D.
 scouser - Fri Mar 09, 2007 4:34 pm

Thank you both. I am taking lipitor (10mg) and Bendroflurazide (5mg) for high blood pressure. I work as a technician. I believe all other levels were ok.
This ache/pain has gradually buit up over the past few weeks.
 Dr. Yasser Mokhtar - Mon Mar 12, 2007 10:14 am

User avatar Dear scouser,

Lipitor and the like medications are notorious for causing increased in the liver enzymes and some doctors discontinue these medications once liver enzymes start to go up.

Please, talk to the doctor who prescribed you lipitor and see what is his/her take on the matter.

You also need to completely refrain from drinking alcohol while taking those kinds of medications.

Thank you very much for using our website http://doctorslounge.com and I hope that this information helped.

Yasser Mokhtar, M.D.
 scouser - Tue Mar 13, 2007 3:19 pm

Doctor,
I do apologise I got mixed it isn't lipitor I am on but Lisinopril I got a bit carried away.
Is this drug harmful?
Thank you again
 Dr. Yasser Mokhtar - Tue Mar 13, 2007 4:32 pm

User avatar Dear scouser,

Lisinopril can cause a mild increase in liver enzymes very rarely.

Thank you very much for using our website http://doctorslounge.com and I hope that this information helped.

Yasser Mokhtar, M.D.
 scouser - Thu Mar 15, 2007 3:01 pm

Hello again,

Well I went to see the gastro yesterday. I don't think he seemed overly concerned at the situation but is running all the tests and I go for a scan in a couple of weeks. GGT is now at 80.

If this was gallstones I'm just wondering if my stool colour would change? Every thing on that side is working fine but when I read about the symptoms of gallstones a lot of articles say the stools are clay coloured.

The only thing I have at the moment is this dull ache that on occasions becomes very sharp and then recedes again.

Thank you.
 Dr. Yasser Mokhtar - Fri Mar 16, 2007 11:45 am

User avatar Dear scouser,

Clay colored stools are present if there is complete obstruction of the bile duct and there is no bile that goes to the intestines and give stools their color and you don't have this.

If the right sided pain that you have is related to foods and especially fatty foods, let's say within a couple of hours of eating fatty foods, you start getting these pains, they could very well be related to chronic inflammation of the gall bladder.

You have to completely quit alcohol, stop any over the counter herbal medicines or supplementations and keep us posted about the results of the scan and the lab results.

Thank you very much for using our website http://doctorslounge.com and I hope that this information helped.

Yasser Mokhtar, M.D.
 scouser - Fri Mar 16, 2007 12:24 pm

Thanks Doctor

The gastro did say that I could do to lose about 4 kilo's in weight as he reckoned this could also be a consideration.
I am 6' 3'' and weigh 99.5 kilos.
Could this be a cause of the pain as well?
 Dr. Yasser Mokhtar - Fri Mar 16, 2007 2:57 pm

User avatar Dear scouser,

i don't think that obesity is related to this pain, but, inflammation of the gall bladder is being tought classically as more common is overweight or obese patients, more common in females, more common in patients who are above 40 years of age.

So, if this pain is caused by inflammation of the gall bladder, and you have stones, i don't think that losing weight only is going to solve the whole problem but it is definitely part of the solution.

Thank you very much for using our website http://doctorslounge.com and I hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here